Heparin-induced Thrombocytopenia

Overview
  • Heparin-induced Thrombocytopenia (HIT) is a relatively uncommon but important cause of thrombocytopenia occurring in roughly 5% of patients treated with heparin. Thrombocytopenia tends to occur 1-2 weeks after heparin is begun and represents an immune-mediated destruction of platelets. The immunogenic epitope appears to be one formed by a complex of heparin and a platelet surface protein. Antibodies develop to this heparin-platelet protein complex, essentially yielding a Type II Hypersensitivity reaction to heparin-treated platelets. This leads to reticuloendothelial destruction of antibody-bound platelets and thus thrombocytopenia. In most cases, discontinuation of heparin yields slow recovery of platelet levels.
  • Ironically, the autoimmune destruction of platelets appears to release pro-coagulant particles, yielding a concomitant state of hypercoagulability in some patients. Thus, in some individuals with HIT thrombocytopenia and mucocutaneous bleeding is accompanied by thrombosis.